[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.176.107. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 1997

Stevens-Johnson Syndrome Induced by Methazolamide Treatment

Author Affiliations

From the Department of Ophthalmology, University of Tokyo School of Medicine, Tokyo, Japan.

Arch Ophthalmol. 1997;115(4):550-553. doi:10.1001/archopht.1997.01100150552021
Abstract

Four cases of Stevens-Johnson syndrome considered to be induced by methazolamide were reported. In all of the cases, the first signs of Stevens-Johnson syndrome (ie, swelling of the skin and mucous membranes or slight fever) appeared about 2 weeks after the patient started taking methazolamide (75 or 100 mg/d). After the appearance of erythema, the skin and mucous membrane lesions progressed rapidly and spread over the entire body, even after the patient ended methazolamide treatment and started treatment with prednisolone. During prednisolone treatment, the skin and mucous lesions became bullous, ruptured spontaneously, and dried with crust or erosion. HLA typing was positive for HLA-B59 in 3 of 4 cases. Methazolamide should be prescribed with caution in patients of Japanese or Korean descent.

×